South Dakota, 2010

Blizzard and Winter Weather in South Dakota, January 25, 2010

January 25, 2010 · NWS FSD · 24 events in 24 counties and zones

Northwest winds gusting to over 50 mph, along with existing loose snow cover, caused blowing snow with visibilities of a quarter mile or less in areas. The low visibilities were widespread in the Huron to De Smet area, where travel was impossible for most of the daytime hours.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Northwest winds gusting to over 50 mph, along with existing loose snow cover, caused blowing snow with visibilities of a quarter mile or less in areas. The low visibilities were widespread in the Huron to De Smet area, where travel was impossible for most of the daytime hours. Elsewhere in southeast South Dakota, the worst conditions were more localized. Several schools, businesses, and roads, including parts of Interstates 90 and 29, closed as the blizzard developed. Travel remained difficult as the storm abated because of the heavy drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 25, 3:05 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 25, 3:05 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 AM CST MON JAN 25 2010

.DISCUSSION...
WINTER WX ADVY HAS TURNED OUT WELL AS EVEN LIGHT SNOW ACCUM HAVE
BLOWN INTO PLENTY OF BLOWING SNOW ESPLY IN OPEN AREAS WITH THESE STG
WINDS. SOME AREAS IN THE WRN FCST AREA...EVIDENTLY DURING THE BEST
FALLING SNOW...HAVE REPORTED NEAR WHITEOUT CONDS DURG THE NIGHT.
WITH VARIABILITY OF CONDS AND SENSITIVITY OF VSBYS TO FALLING
SNOW...WHICH WILL PRBLY ABATE A LTL NEXT SVR HRS WRN FCST AREA...
CONDS ARE NOT WDSPRD AND CONSISTENT ENUF TO UGRADE TO WARNING.
SENSITIVITY TO FALLING SNOW WUD NOT BE SO GREAT IF WE HAD MORE THAN
A CPL INCHES ON TOP OF THE EXITSING SOLID SNOW/ICE. NEVERTHELESS WE
HAVE A GOOD STG WINTER WX ADVY WHICH NEEDS TO BE EXPANDED INTO FAR
ERN FCST AREA WHERE SO FAR LTL SNOW HAS FALLEN TO BLOW. CURNT STLT
AND RADAR...ESPLY WELL SEEN ON MVX RADAR...SHOWS SIGNIFICANT SHOT OF
SNOW HVY ENUF TO PRODUCE THOSE CPL INCHES THAT AREA. WILL CONT TO
LET WINTER WX ADVY AND WIND ADVY CO EXIST...AS FEEL WITH DROPOFF OF
FALLING SNOW...AND THE FACT THAT WINDS CAN DECREASE SOME AND STILL
BE IN ADVY CRITERIA...WE NEED TO LET THE WIND ADVY RUN LONGER THAN
THE WINTER WX ADVY AS WE HAVE BEEN DOING.

ERYR THOUGHTS OF GETTING CLOSE TO HI WIND CRITERIA IN NERN CRNR OF
FCST AREA/ SWRN MN/ HAVE ABATED WITH NAM BL WINDS NOT QUITE AS STG
AS SECONDARY UPPER WV ROTATES SWD OVER AREA. THIS WV WILL CAUSE THE
ABV MENTND INCRS IN SNOW OVER ERN FCST AREA TDA AS SNOW DCRSES SLWLY
OUT W. BY MID/LATE AFTN WE WILL GO TO A MORE GNRL W TO E DCRS IN
SNOW WHICH WILL PICK UP STEAM THIS EVE...AGAIN A GOOD REASON TO KEEP
WIND ADVY BEYOND WINTER WX ADVY. IF WE HAD 6 INCHES OR SO OF
BLOWABLE SNOW THEN CONDS WUDNT IMPROVE SO MUCH WITH THE DECREASE IN
FALLING SNOW.

DONE EXPECT TEMPS TO GO UP ANY TDA...PERHAPS JUST LEVEL OUT FOR A
FEW HRS FROM THE CURRENT COOLING. OTRW...GUIDNCE TEMPS VARY FROM
CLOSE TO A FEW DEGS TOO WARM NEXT CPL DAYS.

FOR REST OF FCST WILL KEEP CHC LGT SNOW S FOR LATE TUE NGT AND WED.
GFS STILL SHOWS THIS WEAK SYS PRETTY WELL EVEN THO NAM AS OFTEN
HAPPENS HAS IT EVEN WEAKER AND AS OF AREA. CURRENT COLDER TEMPS WILL
BE REINFORCED EVEN MORE WITH COLD ARCTIC PUSH BHND THIS SYS. ERN
CANADIAN UPPER LOW WHICH BRINGS THIS COLD PUSH MOVES ON EWD...
ALLOWING FOR A DECENT WARMING TREND...WITH DRY WX...TO ARRIVE BY THE
WEEKEND. ECMWF DELAYS THE WARMING A BIT WITH A BETTER FRI NGT/SAT
SECONDARY WAVE AFTER CANADIAN LOW MOVES EWD. HWVR IT BRINGS THE
WARMING IN STGLY BY SUN.

&&

.AVIATION...
MVFR TO IFR VSBYS WILL CONTINUE THRU THE MORNING WITH -SN AND
WIDESPREAD BLSN EXPECTED. SUSTAINED WINDS AT 25 TO 30 KTS AND GUSTS
UP TO 40 KTS WILL CONTINUE THRU LATE AFTN...THEN DECREASE THIS EVE.
VSBY SHOULD BEGIN TO IMPROVE THIS EVE AS LOW PROGRESSES EAST...GUSTS
START TO LESSEN...AND FALLING SNOW MOVES OUT OF THE FA. CIGS SHOULD
REMAIN RELATIVELY CONSTANT IN THE MVFR CATEGORY THRU THE PD. /LAFLIN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
     IAZ001-002-012-013-020>022-031-032.

     WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR IAZ001-012-
     020-031.

     WIND ADVISORY UNTIL 3 AM CST TUESDAY FOR IAZ002-003-013-
     014-021-022-032.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST
     THIS EVENING FOR IAZ003-014.

MN...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
     MNZ071-097-098.

     WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR MNZ071-097-
     098.

     WIND ADVISORY UNTIL 3 AM CST TUESDAY FOR MNZ072-080-081-
     089-090.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST
     THIS EVENING FOR MNZ072-080-081-089-090.

NE...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
     NEZ013-014.

     WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR NEZ013-014.

SD...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
     SDZ038>040-050-052>071.

     WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR SDZ040-055-
     056-061-062-066-067-070-071.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR SDZ038-039-
     050-052>054-057>060-063>065-068-069.

&&

WILLIAMS
Hazardous weather outlook, Jan 25, 4:26 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0426 AM CST MON JAN 25 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0426 AM CST MON JAN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
WIDESPREAD BLOWING AND DRIFTING SNOW WILL CONTINUE OR DEVELOP
TODAY. LIGHT SNOW AND VERY STRONG NORTHWEST WINDS...GUSTING TO 45
OR 50 MPH...WILL CAUSE THE BLOWING SNOW. VISIBILITIES WILL BE
REDUCED TO A QUARTER MILE OR LESS IN SOME OPEN AREAS. THE BLOWING
SNOW WILL DECREASE FROM THE WEST LATE THIS AFTERNOON AND THIS
EVENING. TOTAL ACCUMULATIONS OF NEW SNOW THROUGH TODAY WILL BE
AROUND 2 INCHES IN MANY AREAS.

WIND AND FOG...
STRONG NORTHWEST WINDS OF 25 TO 45 MPH WILL CONTINUE TODAY. WINDS
WILL DECREASE FROM THE WEST TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter weather, 2 blizzard. Local standard time, as filed.

Winter Weather, Brule

When
January 25, 5:00 AM CST to 5:00 PM CST
Where
Brule forecast zone
Reported by
Law Enforcement
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Aurora

When
January 25, 5:00 AM CST to 5:00 PM CST
Where
Aurora forecast zone
Reported by
Law Enforcement
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Gregory

When
January 25, 5:00 AM CST to 5:00 PM CST
Where
Gregory forecast zone
Reported by
Law Enforcement
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Jerauld

When
January 25, 5:00 AM CST to 5:00 PM CST
Where
Jerauld forecast zone
Reported by
Law Enforcement
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Blizzard, Beadle

When
January 25, 6:00 AM CST to 5:00 PM CST
Where
Beadle forecast zone
Reported by
Law Enforcement
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Northwest winds gusting to over 50 mph, along with existing loose snow cover, caused blowing snow with widespread visibilities of a quarter mile or less. Travel was impossible for most of the afternoon and early evening. Schools, businesses, and roads closed as the blizzard developed. Travel remained difficult as the blizzard abated because of the heavy drifting snow.

Winter Weather, Sanborn

When
January 25, 6:00 AM CST to 5:00 PM CST
Where
Sanborn forecast zone
Reported by
Law Enforcement
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Davison

When
January 25, 6:00 AM CST to 5:00 PM CST
Where
Davison forecast zone
Reported by
Law Enforcement
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Douglas

When
January 25, 6:00 AM CST to 5:00 PM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Charles Mix

When
January 25, 7:00 AM CST to 6:00 PM CST
Where
Charles Mix forecast zone
Reported by
Law Enforcement
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Blizzard, Kingsbury

When
January 25, 8:00 AM CST to 7:00 PM CST
Where
Kingsbury forecast zone
Reported by
Law Enforcement
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Northwest winds gusting to over 50 mph, along with existing loose snow cover, caused blowing snow with widespread visibilities of a quarter mile or less. Travel was impossible for most of the afternoon and early evening. Schools, businesses, and roads closed as the blizzard developed. Travel remained difficult as the blizzard abated because of the heavy drifting snow.

Winter Weather, Miner

When
January 25, 8:00 AM CST to 7:00 PM CST
Where
Miner forecast zone
Reported by
COOP Observer
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Hanson

When
January 25, 8:00 AM CST to 7:00 PM CST
Where
Hanson forecast zone
Reported by
COOP Observer
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Hutchinson

When
January 25, 8:00 AM CST to 7:00 PM CST
Where
Hutchinson forecast zone
Reported by
COOP Observer
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Bon Homme

When
January 25, 8:00 AM CST to 7:00 PM CST
Where
Bon Homme forecast zone
Reported by
Law Enforcement
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Lake

When
January 25, 9:00 AM CST to 7:00 PM CST
Where
Lake forecast zone
Reported by
NWS Employee
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, McCook

When
January 25, 9:00 AM CST to 7:00 PM CST
Where
McCook forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Turner

When
January 25, 9:00 AM CST to 7:00 PM CST
Where
Turner forecast zone
Reported by
Law Enforcement
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Yankton

When
January 25, 9:00 AM CST to 7:00 PM CST
Where
Yankton forecast zone
Reported by
Broadcast Media
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Brookings

When
January 25, 10:00 AM CST to 8:00 PM CST
Where
Brookings forecast zone
Reported by
Emergency Manager
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Moody

When
January 25, 10:00 AM CST to 8:00 PM CST
Where
Moody forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Minnehaha

When
January 25, 10:00 AM CST to 8:00 PM CST
Where
Minnehaha forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Lincoln

When
January 25, 10:00 AM CST to 8:00 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Clay

When
January 25, 11:00 AM CST to 8:00 PM CST
Where
Clay forecast zone
Reported by
Emergency Manager
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

Winter Weather, Union

When
January 25, 11:00 AM CST to 8:00 PM CST
Where
Union forecast zone
Reported by
Law Enforcement
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Northwest winds gusting to over 45 mph combined with existing snow cover to cause blowing snow. there were a few areas where visibility dropped to a quarter mile or less. Some businesses, schools, and roads were closed because of the low visibilities and the drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 213268, 213269, 213270, 213289, 213255, 213272, 213273, 213274, 213271, 213256, 213275, 213276, 213277, 213278, 213279, 213280, 213281, 213282, 213283, 213284, 213285, 213286, 213287, 213288.